Colorado, 2020

Drought in Colorado, August 1 to 31, 2020

August 1 to 31, 2020 · NWS GJT · 21 events in 21 counties and zones

Temperatures were above normal and precipitation was below normal across much of Colorado during the month of August. As a result, drought conditions in southwest and west-central Colorado either persisted or worsened with the drought expanding north to encompass much of the western slope by the end of the month.

Where it happened

Every event with a place to put it; 21 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
21

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

Temperatures were above normal and precipitation was below normal across much of Colorado during the month of August. As a result, drought conditions in southwest and west-central Colorado either persisted or worsened with the drought expanding north to encompass much of the western slope by the end of the month.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jul 31, 10:37 PM MST, 1 hour 23 minutes earlier.

Area forecast discussion, Jul 31, 10:37 PM MST, 1 hour 23 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
1137 PM MDT Fri Jul 31 2020

.SHORT TERM...(Tonight through Saturday night)
Issued at 240 PM MDT Fri Jul 31 2020

U/A hand analysis is showing ridging extending from the subtropics
to the arctic circle over western NOAM. The anomalous heights
under the ridge will be stubborn to break down and an extended
period of hot...northwest flow is in store for the CWA. This
northwest flow can throw a wicked curveball at times...especially
when and where convection will fire. Sometimes unexpectedly in
the middle of the night thanks to the jet placement aloft. For now
the central and southern Colorado and northeast Utah mountains
will be favored for orographic flow to initially release the
instability and pop storms. Valleys close to the terrain may see
some storms roll off as they drift south. Doubtful much rain will
be seen in the next few days with gusty outflow winds the main
threat. New fire starts also a concern. Hot temperatures will be
another concern with highs likely to reach the triple digits over
much of the lower desert valleys. Luckily the drier atmosphere
will allow radiational cooling to drop lows at least into the
lower 70s so heat headlines not planned attm. No relief in this
pattern through early next week.

.LONG TERM...(Sunday through Friday)
Issued at 240 PM MDT Fri Jul 31 2020

High pressure is going to dominate the pattern for the week. Some
subtle disturbances riding over the top of the ridge will bring
weather to the Front Range, and trigger some moisture to wrap around
in our CWA. Pockets of 0.75 inch PW associated with this little
splash of extra moisture will keep a low chance of showers and
thunderstorms in the forecast, mainly along the Great Divide.
Otherwise, the rest of the CWA will be hot and dry, with the lower
valleys flirting with triple digit afternoon highs.

Models are still hinting at a pattern change mid to late next week,
with the high pressure being pushed east with a trough moving into
the Pacific Northwest. As the high settles over the Southern Plains,
another trough will develop off the California coast, setting the
stage for a potential subtropical moisture surge. PW values are
forecast to increase into the 0.75-1.00 inch range, which, along
with increasing dew points, will lead to higher shower and
thunderstorm activity. There are still discrepancies between models,
especially in the positioning of the ridge and trough driving the
moisture plume, but each subsequent model run has been showing some
variation of this pattern, so confidence is growing.

&&

.AVIATION...(For the 06Z TAFS through 06Z Saturday night)
Issued at 1131 PM MDT Fri Jul 31 2020

Scattered mid level clouds will generally dissipate over the
western slope tonight into Saturday morning. After a mainly clear
start to the day, scattered afternoon thunderstorms will develop
in the higher terrain and generally drift southeastward. It is
unlikely that any terminals will be affected as the showers should
remain in higher elevations however a very brief shower is
possible at GUC, ASE, TEX and possibly DRO. Expect clearing and
drying in the evening. VFR conditions will dominate the day.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
CO...None.
UT...None.
&&

SHORT TERM...15
LONG TERM...BGB
AVIATION...MAC
Hazardous weather outlook, Jul 31, 3:03 AM MST, 20 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
403 AM MDT Fri Jul 31 2020

COZ001>014-017>023-UTZ022>025-027>029-011015-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
403 AM MDT Fri Jul 31 2020

This hazardous weather outlook is for eastern Utah and western
Colorado.

.DAY ONE...Today and Tonight

Expect isolated thunderstorms to develop this afternoon over the
mountains of the Continental Divide. This activity is expected to
diminish early this evening, fully dissipating by sunset. Gusty
winds will be the primary threat with developing storms.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

High pressure will continue to bring warmer and drier conditions.
An exception will be along the Continental Divide where isolated
to scattered thunderstorms will be possible each afternoon. A
monsoonal surge of moisture is possible beginning Thursday
portending greater thunderstorm coverage for the end of the coming
week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Local storm report, Jul 31, 7:55 PM MST, 4 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
855 PM MDT FRI JUL 31 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0350 PM     HAIL             6 SSW PAGOSA SPRINGS    37.19N 107.06W
07/31/2020  E0.70 INCH       ARCHULETA          CO   TRAINED SPOTTER

&&

GJT

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

21 drought. Local standard time, as filed.

Drought, San Juan River Basin

When
August 1, 12:00 AM MST to August 31, 11:59 PM MST
Where
San Juan River Basin forecast zone
Reported by
Drought Monitor
Coordinates
37.194, -107.048 (the zone’s center; the record gives no point)

The extreme (D3) drought persisted across the entirety of the forecast zone through the end of August.

Drought, Southwestern San Juan Mountains

When
August 1, 12:00 AM MST to August 31, 11:59 PM MST
Where
Southwestern San Juan Mountains forecast zone
Reported by
Drought Monitor
Coordinates
37.594, -107.912 (the zone’s center; the record gives no point)

The extreme (D3) drought persisted across the eastern and central portions of the zone and expanded to include the entirety of the forecast zone by the end of August.

Drought, Northwestern San Juan Mountains

When
August 1, 12:00 AM MST to August 31, 11:59 PM MST
Where
Northwestern San Juan Mountains forecast zone
Reported by
Drought Monitor
Coordinates
38.210, -107.755 (the zone’s center; the record gives no point)

Extreme (D3) drought conditions persisted across the western half of the zone and expanded to include the entirety of the forecast zone by the end of August.

Drought, Animas River Basin

When
August 1, 12:00 AM MST to August 31, 11:59 PM MST
Where
Animas River Basin forecast zone
Reported by
Drought Monitor
Coordinates
37.287, -107.843 (the zone’s center; the record gives no point)

The extreme (D3) drought persisted across the entirety of the forecast zone through the end of August.

Drought, Four Corners / Upper Dolores River Basin

When
August 1, 12:00 AM MST to August 31, 11:59 PM MST
Where
Four Corners / Upper Dolores River Basin forecast zone
Reported by
Drought Monitor
Coordinates
37.698, -108.507 (the zone’s center; the record gives no point)

The extreme (D3) drought persisted across the far southeastern portion of the zone and expanded to include the entirety of the forecast zone by the end of August.

Drought, Central Gunnison and Uncompahgre River Basin

When
August 1, 12:00 AM MST to August 31, 11:59 PM MST
Where
Central Gunnison and Uncompahgre River Basin forecast zone
Reported by
Drought Monitor
Coordinates
38.737, -107.907 (the zone’s center; the record gives no point)

The extreme (D3) drought persisted across the majority of the forecast zone and expanded to include the few remaining portions of the zone by the end of August.

Drought, Uncompahgre Plateau and Dallas Divide

When
August 1, 12:00 AM MST to August 31, 11:59 PM MST
Where
Uncompahgre Plateau and Dallas Divide forecast zone
Reported by
Drought Monitor
Coordinates
38.488, -108.155 (the zone’s center; the record gives no point)

The extreme (D3) drought continued across the eastern and central portions of the zone and expanded to include the entirety of the forecast zone by the end of August.

Drought, Grand and Battlement Mesas

When
August 1, 12:00 AM MST to August 31, 11:59 PM MST
Where
Grand and Battlement Mesas forecast zone
Reported by
Drought Monitor
Coordinates
39.159, -108.078 (the zone’s center; the record gives no point)

The extreme (D3) drought persisted across the majority of the forecast zone and expanded to include the few remaining portions of the zone by the end of August.

Drought, Paradox Valley / Lower Dolores River Basin

When
August 1, 12:00 AM MST to August 31, 11:59 PM MST
Where
Paradox Valley / Lower Dolores River Basin forecast zone
Reported by
Drought Monitor
Coordinates
38.294, -108.414 (the zone’s center; the record gives no point)

The extreme (D3) drought continued across the eastern and central portions of the zone and expanded to include the entirety of the forecast zone by the end of August.

Drought, Upper Gunnison River Valley

When
August 1, 12:00 AM MST to August 31, 11:59 PM MST
Where
Upper Gunnison River Valley forecast zone
Reported by
Drought Monitor
Coordinates
38.535, -107.650 (the zone’s center; the record gives no point)

The extreme (D3) drought persisted across the far western portion of the zone and expanded to include the entirety of the forecast zone by the end of August.

Drought, Grand Valley

When
August 1, 12:00 AM MST to August 31, 11:59 PM MST
Where
Grand Valley forecast zone
Reported by
Drought Monitor
Coordinates
39.308, -108.185 (the zone’s center; the record gives no point)

The extreme (D3) drought persisted across the far eastern portion of the zone and expanded to include the entirety of the forecast zone by the end of August.

Drought, Debeque to Silt Corridor

When
August 1, 12:00 AM MST to August 31, 11:59 PM MST
Where
Debeque to Silt Corridor forecast zone
Reported by
Drought Monitor
Coordinates
39.308, -108.185 (the zone’s center; the record gives no point)

The extreme (D3) drought persisted across the far southern portion of the zone and expanded to include the entirety of the forecast zone by the end of August.

Drought, West Elk and Sawatch Mountains

When
August 1, 12:00 AM MST to August 31, 11:59 PM MST
Where
West Elk and Sawatch Mountains forecast zone
Reported by
Drought Monitor
Coordinates
38.643, -107.721 (the zone’s center; the record gives no point)

Moderate (D1) to severe (D2) drought conditions worsened to the extreme (D3) category across the entirety of the forecast zone by the end of August.

Drought, Gore and Elk Mountains/Central Mountain Valleys

When
August 1, 12:00 AM MST to August 31, 11:59 PM MST
Where
Gore and Elk Mountains/Central Mountain Valleys forecast zone
Reported by
Drought Monitor
Coordinates
39.481, -107.172 (the zone’s center; the record gives no point)

Moderate (D1) to severe (D2) drought conditions worsened to the extreme (D3) category across the entirety of the forecast zone by the end of August.

Drought, Roan and Tavaputs Plateaus

When
August 1, 12:00 AM MST to August 31, 11:59 PM MST
Where
Roan and Tavaputs Plateaus forecast zone
Reported by
Drought Monitor
Coordinates
39.532, -108.196 (the zone’s center; the record gives no point)

Moderate (D1) to severe (D2) drought conditions worsened to the extreme (D3) category across the entirety of the forecast zone by the end of August.

Drought, Central Colorado River Basin

When
August 1, 12:00 AM MST to August 31, 11:59 PM MST
Where
Central Colorado River Basin forecast zone
Reported by
Drought Monitor
Coordinates
39.481, -107.172 (the zone’s center; the record gives no point)

Moderate (D1) to severe (D2) drought conditions worsened to the extreme (D3) category across the entirety of the forecast zone by the end of August.

Drought, Elkhead and Park Mountains

When
August 1, 12:00 AM MST to August 31, 11:59 PM MST
Where
Elkhead and Park Mountains forecast zone
Reported by
Drought Monitor
Coordinates
40.552, -107.599 (the zone’s center; the record gives no point)

Moderate (D1) drought conditions worsened to the extreme (D3) category across the majority of the forecast zone by the end of August and to the severe (D2) category across the far northwest portion of the zone.

Drought, Upper Yampa River Basin

When
August 1, 12:00 AM MST to August 31, 11:59 PM MST
Where
Upper Yampa River Basin forecast zone
Reported by
Drought Monitor
Coordinates
40.485, -106.991 (the zone’s center; the record gives no point)

Moderate (D1) drought conditions worsened to the extreme (D3) category across the entirety of the forecast zone by the end of August.

Drought, Central Yampa River Basin

When
August 1, 12:00 AM MST to August 31, 11:59 PM MST
Where
Central Yampa River Basin forecast zone
Reported by
Drought Monitor
Coordinates
40.361, -107.805 (the zone’s center; the record gives no point)

Abnormally dry (D0) to moderate (D1) drought conditions worsened to the extreme (D3) category across the southern and central portions of the forecast zone by the end of August and to the severe (D2) category across the northern tier of the zone.

Drought, Lower Yampa River Basin

When
August 1, 12:00 AM MST to August 31, 11:59 PM MST
Where
Lower Yampa River Basin forecast zone
Reported by
Drought Monitor
Coordinates
40.066, -108.109 (the zone’s center; the record gives no point)

Abnormally dry (D0) to moderate (D1) drought conditions worsened to the extreme (D3) category across the southern and central portions of the forecast zone by the end of August and to the severe (D2) category across the northern tier of the zone.

Drought, Flattop Mountains

When
August 1, 12:00 AM MST to August 31, 11:59 PM MST
Where
Flattop Mountains forecast zone
Reported by
Drought Monitor
Coordinates
40.062, -107.603 (the zone’s center; the record gives no point)

Abnormally dry (D0) drought conditions across the far northeast portion of the zone and moderate (D1) to severe (D2) conditions across the remainder of zone worsened to the extreme (D3) category across the entirety of the area by the end of August.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2020Every state in 2020This day in weather historyWarnings in Colorado, August 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 909860, 909861, 909862, 909863, 909865, 909866, 909867, 909868, 909870, 909871, 909872, 909873, 909874, 909875, 909876, 909877, 909878, 909879, 909880, 911009, 911011.